Saturday, April 4, 2015

Benzo Withdrawal Syndrome and More Ragging on Some Neurologists

My friend Christy Shake posted this on her blog Calvin's Story, but it bears repeating. It's also especially effective given the amount of condescension and mockery we endured last week during the neurology conference. I have a vague, unsettled memory of one of the docs claiming that some mothers with kids on CBD had neglected to mention that their children had explosive diarrhea for a week when the trial of synthetic CBD started. The fact that they are using gigantic amounts of the stuff for the testing aside, her statement that mothers aren't to be trusted in what they report was what incensed those of us dealing with the following shit (Sophie has been on this particular benzo, Onfi, for over eight years. She's been on and off of various benzos her ENTIRE LIFE since she was an infant of three months).

Benzodiazepine withdrawal syndrome—often abbreviated to benzo withdrawal—is the cluster of symptoms that emerge when a person who has taken benzodiazepines and has developed a physical dependence undergoes dosage reduction or discontinuation. Development of physical dependence and or addiction and the resulting withdrawal symptoms, some of which may last for years, may result from either drug seeking behaviors or from taking the medication as prescribed. Benzodiazepine withdrawal is characterized by sleep disturbance, irritability, increased tension and anxiety, panic attacks, hand tremor, sweating, difficulty with concentration, confusion and cognitive difficulty, memory problems, dry retching and nausea, weight loss, palpitations, headache, muscular pain and stiffness, a host of perceptual changes, hallucinations, seizures, psychosis, and suicide. Further, these symptoms are notable for the manner in which they wax and wane and vary in severity from day to day or week by week instead of steadily decreasing in a straightforward monotonic manner.

It is a potentially serious condition, and is complex and often protracted in time course. Long-term use, defined as daily use for at least three months, is not desirable because of the associated increased risk of dependence, dose escalation, loss of efficacy, increased risk of accidents and falls, particularly for the elderly, as well as cognitive, neurological, and intellectual impairments.

Benzodiazepine withdrawal can be severe and can provoke life-threatening withdrawal symptoms, such as seizures, particularly with abrupt or over-rapid dosage reduction from high doses or long time users. A severe withdrawal response can nevertheless occur despite gradual dose reduction, or from relatively low doses in short time users, even after a single large dose in animal models. A minority of individuals will experience a protracted withdrawal syndrome whose symptoms may persist at a sub-acute level for months, or years after cessation of benzodiazepines. The likelihood of developing a protracted withdrawal syndrome can be minimized by a slow, gradual reduction in dosage.

Chronic exposure to benzodiazepines causes neural adaptations that counteract the drug's effects, leading to tolerance and dependence. Despite taking a constant therapeutic dose, long-term use of benzodiazepines may lead to the emergence of withdrawal-like symptoms, particularly between doses. When the drug is discontinued or the dosage reduced, withdrawal symptoms may appear and remain until the body reverses the physiological adaptations. These rebound symptoms may be identical to the symptoms for which the drug was initially taken, or may be part of discontinuation symptoms. In severe cases, the withdrawal reaction may exacerbate or resemble serious psychiatric and medical conditions, such as mania, schizophrenia, and, especially at high doses, seizure disorders.

The following symptoms may emerge during gradual or abrupt dosage reduction:

Aches and pains
Agitation and restlessness
Anxiety, possible terror and panic attacks
Blurred vision
Chest pain
Depression (can be severe), possible suicidal ideation
Derealisation (feelings of unreality)
Dilated pupils
Double vision
Dry mouth
Electric shock sensations
Elevation in blood pressure
Fatigue and weakness
Flu-like symptoms
Gastrointestinal problems
Hearing impairment
Hot and cold spells
Increased sensitivity to touch
Increased sensitivity to sound
Increased urinary frequency
Impaired concentration
Impaired memory and concentration
Loss of appetite and weight loss
Metallic taste
Mild to moderate Aphasia
Mood swings
Muscular spasmscramps or fasciculations
Nausea and vomiting
Numbness and tingling
Obsessive compulsive disorder
Perception that stationary objects are moving
Postural hypotension
REM sleep rebound
Restless legs syndrome
Sounds louder than usual
Taste and smell disturbances
Visual disturbances

An abrupt or over-rapid discontinuation of benzodiazepines may result in a more serious and very unpleasant withdrawal syndrome that may additionally result in:

Catatonia, which may result in death
Convulsions, which may result in death
Coma (rare)
Delirium tremens
Homicide ideations
Neuroleptic malignant syndrome-like event (rare)
Organic brain syndrome
Post-traumatic stress disorder
Suicidal ideation
Urges to shout, throw, break things or harm someone

excerpts taken from Wikipedia but most is on white drug insert

It bears repeating to say that my child and thousands like her have been on little tested combinations of drugs with no success controlling their seizures for as long as pharmaceuticals have been around. There is little recognition of this FACT. Holding cannabis up to these phantom-like exacting standards is not just BULLSHIT, it's unethical and borders on criminal.


  1. It makes me angry just reading the list of symptoms.

  2. When my elderly mother was at home, well, dying, a couple of years ago, she had palliative care nurses coming every day. Despite that, she was extremely anxious and could not cope (it still breaks my soul when I think too much about it). This resulted in my father, elderly and not a caregiver in any way, to consistently giver her too much ativan (is it called that in the U.S. - non brand name lorazepam). Thankfully, she got a palliative care bed in the hospital finally. The hospital didn't know about this overdosing - up to 6 mg a day - and they did not do a wean but simply cold turkey. My mother literally went nuts for two days straight - a psychotic break. She did not sleep, babbled incessantly and without end, was paranoid, delusional, etc. I live in another province and could not cope talking to her on the phone - she thought the nurses wanted to kill her. Even as she was finally coming back to herself, she told me that the nurses had taken her to a sex party but she just watched. We think she got this particular delusion from having read Fifty Shades of Grey (a book she did not like because the writing was bad and there was too much 'spanking and what not' but said she would read all of the sequels to see if the writing got better). Anyway, it took the doctor weeks to figure out what had happened. I myself am prescribed .5 Ativan every night as part of a sleep cocktail and it is IMPOSSIBLE to get off of and that is the smallest amount. My brain thoroughly craves it. Disastrous all around.
    - Karen

    1. sorry, horrifying grammar mistakes there in a couple of sentences. As a writer and big reader, i cringe! I blame Ativan, ha.

  3. Yup, ya gotta hand it to Big Pharma. Their medico-legal department is full of clever and ethically compromised lawyers, keeping it all in line. An OR nurse once told me that at a surgery department meeting they were told that by reducing staff there would be more preventable deaths but it still would be more cost efficient.

    No wonder there are families like yours who take matters into your own hands. The groundswell grows, we hope.

    XX Beth

  4. What timing. Just yesterday we reached the maximum dose of cannabis advised by C.'s neurologist. The plan was to begin weaning C. off Clonazepam shortly after this point. But these horror-warnings have shown me that we're between a rock and a hard place: To wean or not to wean, that is the question.

  5. I think hanging around with neurologists holds similar perils.

  6. Good grief. This is one of those things where others (like me) wonder how do you do it. How do you not totally lose it in the face of such bullshit. But I know the answer - you don't have a choice. You just do it.

  7. For so many reasons, I am grateful that I didn't end up going to medical school all those years ago and, instead, ripped up my acceptance letters and veered out into the world of patient advocacy. I can't even begin to imagine what a physician inside the system is up against if they attempt to parse out what the right thing is to do while they are being coerced by colleagues, insurance companies, hospital bureaucracies and pharmaceutical companies. Such a relief that I didn't have to find out. And while I can imagine it gets awfully tiresome, I am also grateful that you continue to be consistent in your calling out of the BS. Love.



Related Posts Plugin for WordPress, Blogger...